Brain zap

Jump to: navigation, search

WikiDoc Resources for Brain zap

Articles

Most recent articles on Brain zap

Most cited articles on Brain zap

Review articles on Brain zap

Articles on Brain zap in N Eng J Med, Lancet, BMJ

Media

Powerpoint slides on Brain zap

Images of Brain zap

Photos of Brain zap

Podcasts & MP3s on Brain zap

Videos on Brain zap

Evidence Based Medicine

Cochrane Collaboration on Brain zap

Bandolier on Brain zap

TRIP on Brain zap

Clinical Trials

Ongoing Trials on Brain zap at Clinical Trials.gov

Trial results on Brain zap

Clinical Trials on Brain zap at Google

Guidelines / Policies / Govt

US National Guidelines Clearinghouse on Brain zap

NICE Guidance on Brain zap

NHS PRODIGY Guidance

FDA on Brain zap

CDC on Brain zap

Books

Books on Brain zap

News

Brain zap in the news

Be alerted to news on Brain zap

News trends on Brain zap

Commentary

Blogs on Brain zap

Definitions

Definitions of Brain zap

Patient Resources / Community

Patient resources on Brain zap

Discussion groups on Brain zap

Patient Handouts on Brain zap

Directions to Hospitals Treating Brain zap

Risk calculators and risk factors for Brain zap

Healthcare Provider Resources

Symptoms of Brain zap

Causes & Risk Factors for Brain zap

Diagnostic studies for Brain zap

Treatment of Brain zap

Continuing Medical Education (CME)

CME Programs on Brain zap

International

Brain zap en Espanol

Brain zap en Francais

Business

Brain zap in the Marketplace

Patents on Brain zap

Experimental / Informatics

List of terms related to Brain zap

Editor-In-Chief: C. Michael Gibson, M.S., M.D. [1]


Overview

Brain zaps, also known as "brain shocks," "brain shivers," or "head shocks" are a fairly common withdrawal symptom experienced during discontinuation (or reduction of dose) of SSRI and SNRI antidepressant drugs. The symptom is described as brief but repeated electric shock-like sensations in the brain and head. The effect is not only confined to withdrawal periods for all sufferers, but also are experienced while actually taking the prescribed medication (although less commonly), and have been known to continue for years after withdrawal from the associated medication.

The phenomenon is most commonly associated with paroxetine (Paxil, Seroxat), fluoxetine (Prozac), venlafaxine (Effexor), sertraline (Zoloft), duloxetine (Cymbalta), fluvoxamine (Luvox), citalopram (Celexa) and escitalopram (Lexapro).

In more recent years, drug companies have added to their list of potential side-effects of many of these medications the possibility of "sensory disturbances", believed to be in reference to the strengthening body of anecdotal evidence about this phenomenon's existence.

Description

"Brain zaps" are said to defy description for whomever has not experienced them, but the most common themes are of a sudden "jolt," likened to an electric shock, apparently occurring or originating within the brain itself, with associated disorientation for a few seconds. The phenomenon is most often reported as a brief, wave-like electrical pulse that quickly travels across the surface of (or through) the brain. Some people experience these "waves" through the rest of their body, but the sensation dissipates quickly. They are sometimes accompanied by brief tinnitus and vertigo-like feelings. Immediately following this shock is a light-headedness that may last for up to ten seconds. The sensation has also be described by many as a flashbulb going off inside the head or brain. Moving one's eyes from side to side quickly while open has also been known to trigger these zaps and sometimes causing them to come in rapid succession. It is thought to be a form of neuro-epileptiform activity. [1][2]

As withdrawal time increases, the frequency of the shocks decreases. At their peak, brain zaps have been associated with severe headaches. They may last for a period of several weeks after the last dose and usually resolve completely within a month or two. However, anecdotal reports of "zaps" during a protracted withdrawal are known to last a year or longer.

Mechanism of Action

Paresthesia and "electric shock sensations" are clinical terms used to describe this symptom, though paresthesia by definition is clinically incorrect.

The "brain zap" effect appears to be nearly unique to serotonergic drug formulations which have an extremely short elimination half-life; that is, they are more quickly metabolized by the liver and leave the general circulation faster than longer half-life antidepressants such as fluoxetine (Prozac). This attribute of abruptness leaves the brain a relatively short time to adapt to a major neurochemical change when the medication is stopped, and the symptoms may be caused by the brain's attempt at readjustment. There is no current evidence that these "zaps" present any danger to the patient experiencing them and have rarely been reported as painful however they can be very disconcerting to those patients who have no prior warning or knowledge of them .

Many medical professionals are still unaware of the possible occurrence of this phenomenon. Tranylcypromine (Parnate) used at high doses has also been known for causing brain zaps, which may, in some cases, start at the base of the spine and progress to the head, or may occur exclusively in the head.

Brain zaps have also been commonly reported following periods of heavy use of the drug MDMA (Ecstasy).

See also

References

External links


Linked-in.jpg